Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 70, NWS Des Moines, IA

June 13, 2000Polk County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 13, 2000, 12:57 PM CDT for Polk County, Iowa. It was in force for 33 min. 9 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 13, 2000, 12:57 PM CDT (17:57 UTC)
Expired
Jun 13, 2000, 1:30 PM CDT
In force
33 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Polk County, IA

The radar

The Des Moines radar (KDMX), 12 km from the middle of the area, began a volume at 17:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 12:57 PM CDTThunderstorm Wind 52 EDes Moines, IA
Jun 13, 1:00 PM CDTThunderstorm Wind 56 EDes Moines, IA
Jun 13, 1:04 PM CDTThunderstorm Wind 55 MAnkeny, IA
Jun 13, 1:04 PM CDTThunderstorm Wind 59 MDes Moines, IA
Jun 13, 1:05 PM CDTThunderstorm Wind 52 EDes Moines, IA
Jun 13, 1:10 PM CDTThunderstorm Wind 75 EAnkeny, IA
Jun 13, 1:11 PM CDTThunderstorm Wind 52 EWest Des Moines, IA
Jun 13, 1:14 PM CDTThunderstorm Wind 59 EAnkeny, IA
Jun 13, 1:18 PM CDTThunderstorm Wind 56 EDes Moines, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 11:45 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 6.0 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2000-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 997 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2000-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
997 J/kg
Mixed-layer CIN
-254 J/kg
Mixed-layer LCL
1473 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

042 
WUUS53 KDMX 131757
SVRDSM
IAC153-131830-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1257 PM CDT TUE JUN 13 2000

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POLK COUNTY IN CENTRAL IOWA
  THIS INCLUDES THE CITY OF DES MOINES

* UNTIL 130 PM

* AT 1254 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A    
  SEVERE THUNDERSTORM OVER DES MOINES INTERNATIONAL AIRPORT...OR     
  ABOUT 2 MILES SOUTHWEST OF DES MOINES...MOVING NORTH AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR DES MOINES AROUND 100 PM
  NEAR JOHNSTON AROUND 110 PM
  NEAR ALLEMAN AROUND 120 PM

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.

SEVERE THUNDERSTORMS CAN DAMAGE MOBILE HOMES...SEEK MORE SUBSTANTIAL
SHELTER.

LAT...LON 4152 9379 4151 9336 4186 9337 4185 9381

SEARCY
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:20 AM CDT, 10 hours 37 minutes earlier.

Area forecast discussion, Jun 13, 2:20 AM CDT, 10 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
220 AM CDT TUE JUN 13 2000

...QUESTION IS HOW MUCH MESOSCALE ACTION THIS MORNING AFFECTS THIS
AFTERNOON'S SEVERE POTENTIAL...

850MB WARM FRONT ACTIVATED AROUND 04Z, WITH NUMEROUS CELLS AND NEAR
SEVERE HAIL, BUT MOSTLY HEAVY RAIN.  THANKFULLY, THE CELLS ARE
MOVING ALONG AND ARE ELEVATED ENOUGH THAT MESOCYCLONES ARE UNLIKELY
TO BE TORNADIC THIS MORNING.  I EXPECT THE BAND OF STORMS TO FILL IN ACROSS
NW IA SOON TO MEET UP WITH THE CONVECTION NEAR FSD.  ELEVATED CAPES
AND LLJ AT THE THETA E RIDGE POSITION CREATED CLASSIC PATTERN FOR
NOCTURNAL DEVELOPMENT OF THESE STORMS.  SYNOPTIC WARM FRONT IS NOW
UP TO TQE-CNC-UIN LINE, FORECASTED TO SURGE N THIS MORNING.
HOWEVER, OUTFLOW FROM MCS MAY INTERACT WITH THE WARM FRONT AND -10
SHOWALTER AIRMASS FOR REDEVELOPMENT.  GREAT WIND PROFILE AT SLATER
WITH STRONG VEERING AND WAA.  THIS WOULD LIKELY KEEP THE BOUNDARY AT
BAY WHERE IT IS FOR A WHILE LONGER, HAVING A BIG IMPACT ON SFC BASED
CONVECTION THIS AFTERNOON IN NORTHERN AND CENTRAL IA.  WILL PLAY
THIS ROUTE AS MESOETA SUGGESTS IT AS WELL.  E-W BOUNDARY IN PLACE
AND AGREE WITH 94E, SO FFA MAY BE NEEDED LATER THIS MORNING IF
CONVECTION FIRES THIS MORNING, WITH ANOTHER ROUND THIS AFTERNOON AND
EVENING.  SEVERE WEATHER COMPOSITE CHART FOR 21-00Z REFLECT A NEAR
CLASSIC SETUP OTHERWISE WITH A PREFRONTAL AREA OF CONVECTION,
FOLLOWED BY A SQUALL LINE THIS EVENING.  BEST PARAMETERS ARE UPPER
DIFFLUENCE AXIS, 500 MB 50 KT JET PUNCHING INTO WESTERN IA, AND
CLASSIC MOIST AND THERMAL RIDGE POSITIONS AT SFC/850 MB.  BUFKIT
POINT DATA ALSO SUGGESTS 2 SEPARATE AFTERNOON AND EVENING ROUNDS OF
CONVECTION.  HELICITY FIELDS ARE BEST ALONG THE WARM FRONT, AND
SINCE IT IS UP IN THE AIR ON THAT ONE AT THIS POINT, I WILL INCLUDE
TORNADO THREAT OVER ALL OF FORECAST AREA IN THE SEVERE WEATHER
OUTLOOK.  SQUALL LINE BOW SEGMENTS LOOK LIKELY THIS EVENING WITH
GOOD CURVED HODOGRAPH WITH STRONG MID LEVEL WINDS.  I STILL BELIEVE
GOOD RECOVERY OF AIR MASS BEHIND MCS.  WILL GO ABOVE GUIDANCE IN THE
SW ZONES AS WARM FRONT ALREADY N OF THAT AREA, SO GOOD WARMING
SHOULD TAKE PLACE.  HOWEVER, FWC VALUES OF 75-80 LOOK GOOD N GIVEN
EXPECTED MORNING CONVECTION AND CLOUD DEBRIS.  WED-THU LOOK
BEAUTIFUL, BUT WILL SIDE WITH THE WARMER FAN WITH W-SW SURFACE FLOW
BEHIND COLD FRONT ON WED.  IN FACT, THAT SW FLOW IS UIN RESPONSE TO A
SECONDARY COLD FRONT, AND LIS STAY BELOW 0.  SO WILL INSERT A CHANCE
OF TSRA N HALF OF CWA WED.

.DSM...NONE.
KULA

In the hours before

Special weather statement, Jun 13, 11:30 AM CDT, 1 hour 27 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-141100-

CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1130 AM CDT TUE JUN 13 2000

HAZARDS--A MODERATE RISK OF SEVERE WEATHER INCLUDING 2 INCH DIAMETER
HAIL...DAMAGING WINDS GREATER THAN 60 MPH...AND LOCALIZED FLASH
FLOODING...WITH A SMALL THREAT FOR TORNADOES.

AREA OF CONCERN--ALL OF CENTRAL IOWA.  FLASH FLOOD CONCERNS ARE
PRIMARILY EAST OF INTERSTATE 35 AND NORTH OF INTERSTATE 80.  A FLASH
FLOOD WATCH IS IN EFFECT FOR THE WATERLOO AND MASON CITY AREAS AND
POINTS TO THE EAST.

TIMING DETAILS--THROUGH 10 PM. A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR CENTRAL IOWA SOUTH OF HIGHWAY 20 UNTIL 500 PM.

METEOROLOGICAL COMMENTS--AT 1130 AM THUNDERSTORMS WERE DEVELOPING IN
A VERY WARM AND UNSTABLE AIRMASS ACROSS WESTERN IOWA...AND THE
STORMS ARE EXPECTED TO INTENSIFY THROUGH THE AFTERNOON HOURS AS THEY
MOVE EAST. A WARM FRONT EXTENDING FROM SIOUX CITY TO THE QUAD CITIES
WILL GRADUALLY LIFT NORTHWARD. THE FLASH FLOOD THREAT IS GREATEST
NORTH OF THE FRONT...BUT STORMS THROUGHOUT CENTRAL IOWA COULD
PRODUCE 1 TO 3 INCHES OF RAIN IN A VERY SHORT TIME.

THE SEVERE WEATHER CONCERN FOR THE EARLY AFTERNOON WILL MAINLY BE
LARGE HAIL...WITH ISOLATED STORMS HAVING POTENTIAL FOR DAMAGING
WINDS. BY LATE IN THE AFTERNOON...WINDS ALOFT ARE EXPECTED TO BECOME
MORE WESTERLY WHICH WOULD INCREASE POTENTIAL FOR DAMAGING WINDS LATE
THIS AFTERNOON AND EVENING. TORNADOES ARE NOT THE MAIN THREAT
TODAY...BUT THE MOST LIKELY AREA FOR ANY TORNADOES WOULD BE ALONG
AND NORTH OF THE WARM FRONT WHICH IS NORTH OF A LINE FROM CARROLL TO
NEWTON. THUNDERSTORMS COULD PERSIST OR REDEVELOP ACROSS CENTRAL IOWA
THROUGH EARLY EVENING...SO THERE IS LIKELY TO BE MORE THEN ONE ROUND
OF POTENTIAL SEVERE WEATHER AND INTENSE RAINFALL.

SPOTTER ACTIONS--SKYWARN AND AMATEUR RADIO SPOTTER GROUPS SHsOULD BE
READY FOR ACTIVATION NOW.

PRECAUTIONS--BE PREPARED TO KEEP ATTUNED TO THE WEATHER SITUATION
FOR AN EXTENDED TIME PERIOD TODAY. REVIEW SEVERE WEATHER AND FLASH
FLOOD SAFETY RULES.

JUNGBLUTH

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 11:50 AM CDTSevere Thunderstorm WarningDMXCalhoun, Pocahontas25 min
Jun 13, 12:27 PM CDTSevere Thunderstorm WarningDMXLucas33 min
Jun 13, 1:13 PM CDTSevere Thunderstorm WarningDMXStory47 min
Jun 13, 1:34 PM CDTSevere Thunderstorm WarningDMXHamilton, Wright41 min
Jun 13, 1:44 PM CDTSevere Thunderstorm WarningDMXMarshall31 min
Jun 13, 2:09 PM CDTSevere Thunderstorm WarningDMXGrundy, Tama36 min
Jun 13, 2:13 PM CDTSevere Thunderstorm WarningDMXDavis, Wapello32 min
Jun 13, 2:31 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer44 min
Jun 13, 4:28 PM CDTSevere Thunderstorm WarningDMXPalo Alto32 min
Jun 13, 4:34 PM CDTSevere Thunderstorm WarningDMXCass26 min
Jun 13, 4:56 PM CDTSevere Thunderstorm WarningDMXKossuth34 min
Jun 13, 5:01 PM CDTSevere Thunderstorm WarningDMXAdams, Cass44 min
Jun 13, 5:21 PM CDTSevere Thunderstorm WarningDMXWebster39 min
Jun 13, 5:40 PM CDTSevere Thunderstorm WarningDMXAdair, Adams35 min
Jun 13, 6:19 PM CDTSevere Thunderstorm WarningDMXHamilton, Story41 min
Jun 13, 6:37 PM CDTSevere Thunderstorm WarningDMXHardin38 min
Jun 13, 6:57 PM CDTTornado WarningDMXMarshall33 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.